Q: Hey Dr what’s the cause of having cramps after a week of putting the iud (copper one)and comes in the evening?
A: Hi dear! Thanks for writing in.
The Paragard IUD is a copper-containing IUD. This is probably the one you had inserted. The copper is poisonous/toxic to sperm and the IUD also prevents implantation of the fertilized egg into the uterus, should fertilization still occur. Paragard can be used during breastfeeding and its removal leads to a quick return of fertility, generally. It usually prevents pregnancy for about 10 years after insertion. Side effects of Paragard include back ache, cramps (Surprise! Surprise! 😀 ), severe pain during menstrual period and heavy bleeding etc while Mirena can cause breast tenderness, weight gain, irregular menstrual cycles etc
Other general facts to note about IUDs include:
are more than 99% effective
• You and your partner cannot feel the IUD either during sexual intercourse or while checking for it
• Your partner may however be able to feel the string during sexual intercourse and the string can also be felt if a finger is into the vagina.
• Bleeding in between periods may also happen.
• There is a risk of infection if the user of IUD or her sexual partner have other sexual partners.
Please see your doctor immediately, if you observe any of the under listed:
- Severe vaginal bleeding with at least 2 sanitary towels soaked every hour for 2 or more hours.
- Smelly vaginal discharge. This could be associated with fever and chills
- Severe pain in abdomen or pelvis
All the best!